Various medications can cause hearing loss

Over 200 medications are known to be ototoxic (literally meaning “poisonous to the ears”). These medications include aspirin, certain antibiotics and various anti-cancer drugs.

Ototoxic medications include both prescription and over-the-counter drugs. These particular drugs can cause vestibular dysfunction or damage to the inner ear - which can result in hearing loss or tinnitus.

Known ototoxic medications

To determine a medication’s ototoxic effects, in depth scientific testing must take place. With new medicines on the market often, a complete list of ototoxic medications is difficult to compile. However, the following is a list of known ototoxic medications:

  • Various anti-cancer drugs
  • Various anesthetics
  • Aspirin
  • Quinine
  • Loop diuretics (or “water pills”)

Make hearing screenings a priority

Getting a hearing screening before receiving treatment for any condition that may involve ototoxic medication is the best way to maintain ear health. When given a new medication, don’t hesitate to ask your doctor about ototoxic probabilities.

You and your hearing healthcare professional can use the pre-treatment hearing screening as a benchmark to compare future screenings during and after treatment.

Click here to find a hearing healthcare professional in your area.

*Please consult your physician before stopping any prescribed medications.

By Starkey Canada

Archive